Alert archive / Missouri / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 169, NWS Springfield, MO

May 15, 2020Cedar County, St. Clair County, Vernon County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at May 15, 2020, 1:04 AM CDT for Cedar County, St. Clair County, Vernon County, Missouri. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2020, 1:04 AM CDT (06:04 UTC)
Expired
May 15, 2020, 1:45 AM CDT
In force
41 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cedar County, MO, St. Clair County, MO, Vernon County, MO

The radar

The Springfield radar (KSGF), 88 km from the middle of the area, began a volume at 06:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 14, 11:17 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 6.1 hours before the alert went out and 109 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2020-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1078 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2020-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1078 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1252 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 12:22 AM CDT, 42 minutes earlier.

Area forecast discussion, May 15, 12:22 AM CDT, 42 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1222 AM CDT Fri May 15 2020

...Updated for 06Z Aviation Discussion...

.SHORT TERM...(This evening through Friday)
Issued at 130 PM CDT Thu May 14 2020

The immediate concern for this afternoon is the potential for
scattered convection to breakout across southwest Missouri.
Current boundary layer conditions exhibit a a plume of mid 60s
dewpoints beneath an area of steepening mid-level lapse rates on
the order of 7.5-8.0 C/km. This has resulted in MLCAPE values
near 2000 J/kg. One inhibiting factor for storm development
continues to be a capping inversion. However, as adequate surface
heating continues across the region, the expectation is for the
cap to erode; allowing parcels to become surface based.

The amount of deep-layer shear (30 kts) remains somewhat
underwhelming for supercell development, and so the storm mode
will likely favor multi-cells. A couple of these afternoon and
early evening storms could produce large hail to the size of half-
dollars and damaging wind gusts to 60 MPH.

Some convective-allowing models (CAMS) suggest these storms
persist across southwest Missouri from 20z-02z (3pm-9pm).

Attention then quickly turns toward this evening as thunderstorms
develop south of the I-70 corridor in eastern Kansas and begin
propagating southeastward in association with a sagging cold
front. CAPE and shear profiles will favor large hail to the size
of half dollars and damaging thunderstorm wind gusts. As these
storms congeal and grow upscale into a QLCS, the tornado threat
will be low. With the 0-3 km shear vectors not positioned line-
normal, and only 25 kts of shear, a balanced cold pool with
embedded mesovorts just does not seem likely.

Flash flooding will be of great concern overnight with the
potential for very heavy rainfall rates (PWATs nearing 90th
percentile for this time of year). CAMs continue to suggest
differing solution on how the QLCS will propagate overnight, but
confidence in training thunderstorms is greatest in locations west
of US HWY 65 where down-wind propagation is favored, favoring a
slow east- southeast motion of the system cold pool.

With already moist antecedent conditions and elevated streamflows,
a Flash Flood Watch has been issued for portions of eastern Kansas
and western Missouri, where between 1-3 inches of rainfall is
expected with locally higher amounts possible, per the latest HREF
and NBM probabilistic data.

Convection will likely linger well into Friday morning as the
surface cold front slows to a crawl and warm/moist isentropic
ascent continues to glide into the region from the Gulf of Mexico.
As we get into Friday afternoon and evening, there is some
uncertainty on whether the boundary layer will be able to recover
quickly enough to support additional deep moist convection,
especially if outflow/rain-cooled air dives as far south as the
ARKLATEX region.

.LONG TERM...(Saturday through Thursday)
Issued at 130 PM CDT Thu May 14 2020

This weekend could offer yet another round of at least moderate
rainfall. By Saturday, a northern stream shortwave over the
northern Plains may phase together with a closed low over the Red
River Valley. The net result would be another deep moisture fetch
streaming off the Gulf of Mexico and into the Ozarks ahead of
another cold front. At this time, confidence is still low on any
additional ranges of precip during the Saturday/Sunday timeframe,
but it offers the potential to be wet and active.

Then, by Monday, a switch gets flipped. The GEFS continues to show
an anomalous 500- mb ridge building across the central Plains with
surface temperatures warming into the 80s by Tuesday through
Thursday.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1222 AM CDT Fri May 15 2020

A broken line of showers and thunderstorms extended from northeast
Missouri back into eastern Kansas. Short term models brings this
line through the terminals between 09Z-13Z at KSGF and KJLN and
10Z-14Z at KBBG. Ahead of the line VFR flight conditions will be
the rule, while MVFR and local IFR conditions will be likely
within and behind the line of storms. These showers and storms
should drop south of the area by Friday afternoon with a break
expected and VFR flight conditions. Still some uncertainty in the
forecast from late Friday afternoon into the evening hours as some
of the models are indicating more showers and storms developing,
while others remain dry. Think the better chances will reside
beyond this TAF forecast and will keep things dry during the
afternoon and evening hours.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch until noon CDT today for MOZ055>057-066>069-
     077>080-088-089-093-094-101-102.

KS...Flash Flood Watch until noon CDT today for KSZ073-097-101.

&&

SHORT TERM...Albano
LONG TERM...Albano
AVIATION...Raberding
Hazardous weather outlook, May 14, 7:52 PM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
752 PM CDT Thu May 14 2020

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-160100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
752 PM CDT Thu May 14 2020

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited tornado risk.
  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated flooding risk.
  Elevated lightning risk.

DISCUSSION...

  Widely scattered thunderstorms will exit the eastern Ozarks this
  evening. Cloud to ground lightning will be the primary potential
  hazard.

  A line of thunderstorms will then push southeast across portions
  of the outlook area overnight. This line is initially expected to
  push into southeastern Kansas and west-central Missouri around
  midnight before making its way south into southern Missouri
  during the predawn hours.

  Damaging wind gusts to 60 mph and hail up to the size of half
  dollars will be the primary potential severe weather hazards with
  this line of storms. The risk for any tornadoes looks very
  limited and would mainly be confined to areas north of Interstate
  44.

  This line of storms will also produce frequent cloud to ground
  lightning and heavy rainfall rates. This may lead to flash
  flooding, especially near and west of an Osage Beach to Bolivar
  to Cassville line.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  Thunderstorms will likely be ongoing Friday morning across
  southern Missouri with a marginal risk for a strong to severe
  storm or two.

  Thunderstorms will then remain possible at times into early
  Sunday. There will be a continued risk for flooding through at
  least Saturday, especially for locations that receive multiple
  rounds of heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later tonight for much of the
  area, mainly after midnight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Local storm report, May 14, 9:19 PM CDT, 3 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
919 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     FLASH FLOOD      2 E AVA                 36.96N 92.62W
05/14/2020                   DOUGLAS            MO   TRAINED SPOTTER

            HIGHWAY FF AT HUNTER CREEK IMPASSABLE DUE TO
            HIGH WATER.

&&

KP
Special weather statement, May 14, 9:34 PM CDT, 3 hours 30 minutes before
Special Weather Statement
National Weather Service Springfield MO
934 PM CDT Thu May 14 2020

MOZ098-150330-
Shannon MO-
934 PM CDT Thu May 14 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SHANNON COUNTY UNTIL
1030 PM CDT...

At 934 PM CDT, Doppler radar was tracking a strong thunderstorm near
Summersville, or 10 miles north of Mountain View, moving northeast at
15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Eminence...                       Summersville...
Alley Spring...

LAT...LON 3706 9165 3722 9165 3737 9154 3715 9136
TIME...MOT...LOC 0234Z 225DEG 12KT 3714 9164

Raberding
Local storm report, May 14, 9:39 PM CDT, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
939 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      4 WNW AVA               36.97N 92.73W
05/14/2020                   DOUGLAS            MO   TRAINED SPOTTER

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4
            WNW AVA. 2 FEET OF WATER RUSHING OVER
            HIGHWAY Y AT COWSKIN CREEK.

&&

KP
Local storm report, May 14, 9:40 PM CDT, 3 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
940 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     FLASH FLOOD      2 E AVA                 36.96N 92.62W
05/14/2020                   DOUGLAS            MO   TRAINED SPOTTER

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2
            E AVA. HIGHWAY FF AT HUNTER CREEK IMPASSABLE
            DUE TO HIGH WATER.

&&

KP
Local storm report, May 14, 10:06 PM CDT, 2 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1006 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1006 PM     HAIL             3 SSE SUMMERSVILLE      37.14N 91.63W
05/14/2020  E0.25 INCH       SHANNON            MO   CO-OP OBSERVER

            HEAVY RAIN AND PEA SIZED HAIL.

&&

JLR
Local storm report, May 14, 10:53 PM CDT, 2 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1053 PM CDT THU MAY 14 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1040 PM     HEAVY RAIN       1 W SUMMERSVILLE        37.18N 91.67W
05/14/2020  E5.50 INCH       TEXAS              MO   BROADCAST MEDIA

            REPORT RELAYED BY BROADCAST MEDIA OF 5.5
            INCHES OF RAINFALL IN SUMMERSVILLE.

&&

KP

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 7:12 PM CDTSevere Thunderstorm WarningSGFTexas, Wright25 min
May 14, 8:17 PM CDTSpecial Weather StatementSGFTexas58 min
May 14, 8:41 PM CDTSevere Thunderstorm WarningSGFTexas46 min
May 14, 9:34 PM CDTSpecial Weather StatementSGFShannon56 min
May 14, 9:58 PM CDTFlash Flood WarningSGFHowell, Shannon, Texas6 hr
May 14, 10:25 PM CDTAreal Flood WarningSGFChristian, Douglas, Webster, Wright9 hr
May 14, 10:41 PM CDTFlash Flood WarningSGFShannon, Texas6 hr
May 14, 11:01 PM CDTSevere Thunderstorm WarningSGFShannon59 min
May 14, 11:15 PM CDTRiver Flood WarningSGFShannon10 hr
May 15, 1:09 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Hickory, Morgan66 min
May 15, 1:42 AM CDTSevere Thunderstorm WarningSGFBenton, Cedar, Dallas, Hickory, Polk, St. Clair47 min
May 15, 1:59 AM CDTSevere Thunderstorm WarningSGFBenton, Camden, Hickory, Morgan17 min
May 15, 2:01 AM CDTFlash Flood WarningSGFVernon6 hr
May 15, 2:15 AM CDTSpecial Weather StatementSGFMiller30 min
May 15, 3:20 AM CDTSpecial Weather StatementSGFBarton, Dade, Jasper, Newton40 min
May 15, 4:06 AM CDTAreal Flood WarningSGFHowell, Shannon, Texas12 hr
May 15, 4:20 AM CDTAreal Flood AdvisorySGFBarton, Cedar, Dade, Greene, Lawrence, Polk12 hr
May 15, 6:46 AM CDTAreal Flood WarningSGFChristian, Douglas, Greene, Texas, Webster, Wright12 hr
May 15, 9:42 AM CDTRiver Flood WarningSGFSt. Clair6 days
May 15, 4:04 PM CDTAreal Flood AdvisorySGFBarton, Cedar, Dade, Greene, Lawrence, Polk21 hr
May 15, 6:31 PM CDTAreal Flood AdvisorySGFChristian, Douglas, Greene, Texas, Webster, Wright18 hr
May 14, 8:57 PM CDTRiver Flood WarningSGFBourbon33 hr
May 15, 2:03 AM CDTSevere Thunderstorm WarningSGFBourbon, Crawford57 min
May 15, 8:32 AM CDTFlash Flood WarningSGFCherokee, Crawford5 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.